North Carolina, 2007

Hail in North Carolina, June 12, 2007

June 12, 2007 · NWS ILM · 1 event in 1 county or zone

Severe thunderstorms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Severe thunderstorms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 12, 3:22 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 3:22 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT TUE JUN 12 2007

.SYNOPSIS...
HIGH PRESSURE ACROSS THE GREAT LAKES AND LOW PRESSURE IN THE
WESTERN ATLANTIC WILL DRIVE AN UNSEASONABLY COOL AIRMASS INTO THE
CAROLINAS THROUGH FRIDAY. AN UPPER LEVEL TROUGH ACROSS THE
SOUTHEASTERN UNITED STATES WILL HELP DESTABILIZE THE ATMOSPHERE
AND WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
NEXT SEVERAL DAYS. HIGH PRESSURE WILL DEVELOP ACROSS THE CAROLINAS
THIS WEEKEND WITH TEMPERATURES RETURNING TO NORMAL.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHORT WAVE DROPPING INTO THE AREA THIS AFTERNOON AND DIURNAL HEATING
WILL LEAD TO SCATTERED AFTERNOON/EVENING SHRA/TSRA. LARGE AREA OF
SUB 60 DEWPOINTS IN SE NC SHOULD HELP LIMIT CONVECTION ACROSS ILM NC
COUTNIES...BUT SC COUNTIES ARE A DIFFERENT STORY. AREAS WHERE RAIN
FELL YESTERDAY AND FOG FORMED LAST NIGHT...DEWPOINTS ARE IN THE MID
60S...CREATING A MUCH MORE FAVORABLE ENVIORNMENT. DO NOT THINK
ACITIVITY WILL BE SEVERE...BUT CANNOT RULE OUT SOME HAIL.

TSRA/SHRA WILL DECREASE WITH LOSS OF HEATING AND AS SHORT WAVE MOVES
FARTHER SOUTH. ABUNDANT MID/LOW LEVEL MOISTURE TONIGHT WILL KEEP
CLOUDS AROUND AND MAY SEE SOME PATCHY FOG DEVELOP AS BOUNDARY LAYER
WINDS WILL BE LIGHT. CLOUD COVER WILL HELP HOLD TEMPERATURES
OVERNIGHT IN THE MID 60S...AROUND CLIMO.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
MID TO UPPER LOW CONTINUES TO SPIN OFF THE NEW ENGLAND COAST WITH
TROUGH EXTENDING INTO THE SOUTHEAST US. SHORTWAVE ENERGY CONTINUES
TO ROTATE AROUND THE MAIN TROUGH PROVIDING ENERGY FOR AFTERNOON
SHOWERS AND THUNDERSTORMS. WEDNESDAY AFTERNOON WILL ALSO SEE AN
INCREASE IN OVERALL MOISTURE THROUGH THE ATMOSPHERE AND COLD AIR
AT MID LEVELS WHICH SHOULD PROVIDE ADDITIONAL INSTABILITY FOR
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. THE STEERING FLOW WILL
ONCE AGAIN BE VERY LIGHT SO THE POSSIBILITY OF LOCALIZED FLOODING
WILL EXIST FOR WED AFTN.

A FAIRLY LIGHT NORTHEASTERLY FLOW WILL CONTINUE THROUGH THE MUCH
OF PERIOD WITH PLENTY OF COLD AIR IN PLACE ALOFT. GRADIENT
TIGHTENS A BIT WED NIGHT INTO THURS WITH A SLIGHT INCREASE IN WIND
SPEED. MAX TEMPS WILL RUN BELOW NORMAL WITH THURS OVER 5 DEGREES
BELOW NORMAL KEEPING TEMPS IN THE UPPER 70S IN MOST PLACES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
PATTERN CHANGE IS ON THE AGENDA FOR THE EXTENDED FORECAST FROM EAST
COAST TROUGHING TO RIDGING BY EARLY NEXT WEEK. ONE MORE POTENT
SHORTWAVE WILL BE ROUNDING THE DEPARTING TROUGH LATER FRIDAY. FARILY
STRONG VORT AND DEPENDING ON THE TIMING...THINGS COULD GET
INTERESTING REGARDING SEVERE WEATHER...OBVIOUSLY TOO FAR OUT IN TIME
TO PIN DOWN AT THIS POINT.

THE REMAINDER OF THE FORECAST SHOWS A DEPARTING EAST COAST TROUGH
AND BUILDING RIDGE. TIME HEIGHTS SHOW MID LEVELS DRYING OUT
DRAMATICALLY FROM LATE SATURDAY ON SO TRIMMED BACK POPS FROM CHANCE
FRIDAY AND SATURDAY TO SLIGHT FOR THE REMAINDER OF THE PERIOD WITH
A DIURNAL CYCLE OF COURSE.

TEMPERATURES START OUT SLIGHTLY BELOW NORMAL TRENDING TO SLIGHTLY
ABOVE BY EARLY NEXT WEEK WITH THE BUILDING RIDGE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED CONVECTION ALREADY STARTING NORTH AND WEST OF THE AREA
THIS AFTERNOON. AS SHORT WAVE DROPS SOUTH SHOULD SEE STORMS START
DEVELOPING IN THE REGION. BEST CHANCES LOOK TO BE INLAND SC AND
ALONG THE SEA BREEZE. STORMS SHOULD QUICKLY DECREASE THIS EVENING
WITH THE LOSS OF DIURNAL HEATING. MAY SEE SOME PATCHY BR TOMORROW
MORNING...MAINLY IN THE AREAS THAT SEE PRECIP.

CHANCE THUNDERSTORMS WEDNESDAY. CHANCE IFR THURSDAY MORNING AND ON
FRIDAY.

&&

.MARINE...
NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
BENIGN WINDS AND SEAS EXPECTED ACROSS THE COASTAL WATERS WITH
VARIABLE/EAST WINDS BECOMING MORE SOLIDLY SE IN THE AFTERNOON.

SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE ACROSS THE GREAT LAKES AND LOW PRESSURE SWIRLING SEVERAL
HUNDRED MILES EAST OF THE NEW ENGLAND COASTLINE WILL KEEP A
NORTHEAST FLOW ACROSS THE AREA THROUGH MUCH OF THE PERIOD. THE
GRADIENT WILL TEMPORARILY TIGHTEN UP WEDNESDAY NIGHT INTO THURSDAY
AS THE HIGH RIDGES DOWN THE COASTLINE. THIS IS THE ONLY PERIOD OF
CONCERN IN TERMS OF WINDS/SEAS BECOMING HAZARDOUS. LATEST MODEL
GUIDANCE AGREES WELL WITH THE PREVIOUS FORECAST WED NIGHT INTO
THURSDAY MORNING: 15 KT WINDS AND SEAS BUILDING TO AS HIGH AS 4-5
FT AWAY FROM SHORE...JUST BELOW SMALL CRAFT ADVISORY THRESHOLDS.

LONG TERM /FRIDAY THROUGH SUNDAY/... SYNOPTIC WINDS WILL BE FROM
THE NORTHEAST AT THE BEGINNING OF THE PERIOD BUT MAY BECOME
DISTORTED IF MCS DEVELOPS AND MOVES THROUGH FRIDAY.
OTHERWISE...WINDS WILL VEER TO THE EAST/SOUTHEAST AS A BETTER
DEFINED AREA OF SURFACE HIGH PRESSURE DEVELOPS OFF TO THE EAST.
SPEEDS SHOULD REMAIN 10-15 KNOTS AT BEST.

REEFCAST ENSEMBLES ARE UNUSUALLY CONSISTENT WITH SEAS OF 2-3 FEET
THIS FAR OUT AND SEE NO REASON TO DEVIATE FROM THESE NUMBERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...III
SHORT TERM...RGZ
LONG TERM...SHK
AVIATION...III
Hazardous weather outlook, Jun 12, 1:35 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
235 PM EDT TUE JUN 12 2007

SCZ017-023-131845-
MARLBORO-DARLINGTON-
235 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ087-096-097-099>101-SCZ024-032>034-039-046-131845-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-DILLON-FLORENCE-
MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
235 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-131845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
235 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

In the hours before

Local storm report, Jun 12, 4:22 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
522 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 S LATTA               34.31N 79.43W
06/12/2007                   DILLON             SC   EMERGENCY MNGR

            ROOFS OF SEVERAL HOMES WERE DAMAGED.

&&

LOEWENTH
Special weather statement, Jun 12, 4:26 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT TUE JUN 12 2007

SCZ039-046-122230-
WILLIAMSBURG-GEORGETOWN-
526 PM EDT TUE JUN 12 2007

AT 526 PM EDT...A STRONG THUNDERSTORM WAS...5 MILES SOUTHWEST OF
ANDREWS...OR 18 MILES EAST OF SAINT STEPHEN...DRIFTING SLOWLY
NORTHEAST ALONG THE BORDER OF WILLIAMSBURG AND GEORGETOWN COUNTIES.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS
OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

THIS THUNDERSTORM WILL PRODUCE HEAVY RAINFALL OF UP TO 2 INCHES.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ
Local storm report, Jun 12, 4:58 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
558 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 E DILLON              34.42N 79.28W
06/12/2007  E0.75 INCH       DILLON             SC   EMERGENCY MNGR

            REPORTED BY A RETIRED 911 EMPLOYEE.

&&

LOEWENTH
Local storm report, Jun 12, 5:16 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
616 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 N MULLINS             34.22N 79.25W
06/12/2007  E0.88 INCH       MARION             SC   EMERGENCY MNGR

&&

LOEWENTH
Special weather statement, Jun 12, 5:20 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
620 PM EDT TUE JUN 12 2007

NCZ097-122245-
PENDER-
620 PM EDT TUE JUN 12 2007

AT 620 PM EDT...STRONG THUNDERSTORMS WERE MOVING SOUTHWEST AT 10 MPH
ACROSS PARTS OF PENDER COUNTY.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS
OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15
Special weather statement, Jun 12, 5:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
634 PM EDT TUE JUN 12 2007

SCZ032-122330-
FLORENCE-
634 PM EDT TUE JUN 12 2007

AT 634 PM EDT...THUNDERSTORMS WERE PRODUCING FREQUENT DEADLY
LIGHTNING AND TORRENTIAL RAINS...ON THE ORDER OF TWO TO THREE INCHES
IN AN HOUR...OVER NEW HOPE...OR 11 MILES NORTH OF LAKE CITY...MOVING
SOUTH AT 15 MPH.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING WIND GUSTS TO AROUND 40
MPH AND SMALL HAIL.

WHEN THUNDERSTORMS ARE NEARBY...YOU SHOULD REMAIN INSIDE...AWAY FROM
WINDOWS AND DOORS AND ELECTRICAL APPLIANCES.

COMMUNITIES IN THE PATH OF THESE STORMS ARE FLORENCE...LAKE
CITY...CARTERSVILLE...CLAUSSEN...EFFINGHAM...EVERGREEN...
FRIENDFIELD...HANNAH...HYMAN...MARS BLUFF...NEW HOPE AND PAMPLICO.

THESE THUNDERSTORMS WILL PRODUCE ADDITIONAL HEAVY RAINFALL.
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD

The radar

The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Robeson

When
June 12, 5:40 PM EST
Where
Robeson County, 2 mi SE of Marietta
Measured
0.88 in hail
Reported by
Public
Coordinates
34.350, -79.095

Marble to nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41437.